Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 24, 2023, 11:04 PM CDT for Lamar County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2023, 11:04 PM CDT (04:04 UTC)
- Expired
- Mar 24, 2023, 11:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 9:27 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
887
WUUS54 KBMX 250404
SVRBMX
ALC075-250445-
/O.NEW.KBMX.SV.W.0049.230325T0404Z-230325T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1104 PM CDT Fri Mar 24 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Lamar County in west central Alabama...
* Until 1145 PM CDT.
* At 1104 PM CDT, severe thunderstorms were located along a line
extending from near Smithville to near Amory to Aberdeen, moving
east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sulligent, Detroit, Beaverton, Lamar County Airport, Crews,
Gattman, Henson Springs and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CDT for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
3383 8795 3383 8824
TIME...MOT...LOC 0404Z 249DEG 51KT 3407 8836 3395 8842 3383 8858
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
32/Davis1 follow-up statement
150
WWUS54 KBMX 250422
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1122 PM CDT Fri Mar 24 2023
ALC075-250445-
/O.CON.KBMX.SV.W.0049.000000T0000Z-230325T0445Z/
Lamar AL-
1122 PM CDT Fri Mar 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN LAMAR COUNTY...
At 1121 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Beaverton to near Detroit to 9 miles
east of Aberdeen, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sulligent, Detroit, Beaverton, Lamar County Airport, Crews, Gattman,
Henson Springs and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CDT for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
3383 8795 3383 8824
TIME...MOT...LOC 0421Z 268DEG 48KT 3404 8806 3398 8811 3384 8838
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 8:30 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 24, 8:30 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 830 PM CDT Fri Mar 24 2023 ...New SHORT TERM... .SHORT TERM... (Tonight through Saturday) Issued at 751 PM CDT FRI MAR 24 2023 A mixed mode of convection has developed near the Mississippi River this evening. Some isolated activity has tried developing well ahead of this main activity, but has been having a tough time maintaining itself. The surface low was deepening over Arkansas and the pressure gradient was tightening just to our west. These enhanced winds will move into Central Alabama in a few hours. Will keep wind gusts overnight in the 45 mph range outside of any thunderstorm activity. Enhanced low and mid level winds have overspread the warm sector in Mississippi this evening. Moisture was also on the increase as 60 dew points have finally moved into western and southern areas. Still expecting a strengthening SBCAPE and SRH profile in the next 4-6 hours if not sooner. Therefore, the forecast advertisement of tornado and damaging winds entering western areas by 10 pm will stand. The storms will tend to gradually weaken with the southeastward extent late tonight. 75 Previous short-term discussion: (This afternoon through Saturday) Issued at 205 PM CDT FRI MAR 24 2023 Strong WAA and gradual low-level moistening is under way across Central Alabama and to our west over the Lower MS River Valley. This in advance of a strengthening shortwave trough over OK/TX and accompanying surface low undergoing rapid cyclogenesis over western Arkansas which will soon contribute to an outbreak of severe weather across the Ozarks and ArkLaMiss regions this evening and into the overnight hours. For this afternoon, developing activity will remain west of Central Alabama with partly sunny skies promoting warm temperatures with highs in the lower 80s north to mid/upper 80s south. Look for non-thunderstorm wind gusts to increase this evening ahead of the system with gusts up to 45 mph possible across mainly the northwestern two-thirds of Central Alabama where a Wind Advisory will be in effect from 7 PM this evening to 7 AM Saturday morning. The forecast remains on track regarding the overnight severe potential. While the shortwave is comparatively low-amplitude, strong low to mid-level flow in addition to pre-frontal dewpoints in the mid to upper 60s will combine to produce a volatile atmosphere just to our west suitable for initial development of discrete supercells over the Lower MS River this evening followed by an evolution into primarily a linear convective mode over Mississippi. Conditions will be more than suitable for rotating updrafts with potential for line-embedded tornadoes as an intensifying 60-70kt low level jet contributes to large, curved hodographs with progged eff. SRH of 350-450 m2/s2, and sufficiently steep lapse rates resulting in 700-1000 J/kg of SBCAPE. Additionally, damaging winds of 60 to 70 mph, owing to the plentiful shear magnitudes, will be possible along the leading edge of the pre-frontal convective line/QLCS and especially within bowing segments. It still appears that these more optimal severe weather conditions and greatest opportunity for severe storms will focus across northwest portions of Central Alabama with conditions slowly becoming less favorable with time and eastward extent with storms reaching the Birmingham metro shortly after midnight. Although less likely as forcing wanes, conditions will continue to support a lower end severe potential across eastern and southeastern portions of Central Alabama, and gusty winds are likely to associate with the line for the entirety of its journey across Central Alabama before it exits the area around 8 AM Saturday morning. Drier air settles over much of the area tomorrow as the front stalls oriented east to west across southern Alabama. CAA is rather non-existent with deep west-southwesterly flow aloft, and temperatures will warm sharply again during the afternoon. Expect highs in the upper 70s north to mid 80s south. A few isolated showers may develop across the south near the stalled front tomorrow afternoon, but low PWATs around 1" or less should help subdue the development. 86/Martin && .LONG TERM... (Saturday night through Thursday) Issued at 355 PM CDT FRI MAR 24 2023 No major changes were made in the extended with multiple days of rain chances except for Wednesday. This will include some marginally severe storms that will be possible on Sunday afternoon into the evening across the SRN half of C AL for wind and hail. This will be highly dependent on the progression back NWD of the warm front for severe chances S of that. 08 Previous long-term discussion: (Saturday Night through Thursday) Issued at 312 AM CDT FRI MAR 24 2023 Another severe risk is in place for Sunday afternoon and evening across the southern half of Central Alabama. A warm front will drift northward Sunday, with the potential for strong to severe storms to develop during the afternoon and evening hours to the south of this boundary. A very moist airmass will be present south of the boundary, with a good amount of instability from Montgomery, Selma, and Auburn southward. This is more of a damaging wind and hail threat and the overall threat itself is more conditional owing to the exact placement of the boundary and the northward extent of the higher instability. Otherwise, Sunday into Monday will feature a decent chance of rainfall across the entire region. Another pulse of energy along the boundary will bring more rain to the area on Tuesday, although went with lower PoPs compared to Monday to reflect lesser confidence in both overall coverage and rainfall amount. Rainfall totals for the entire period Sunday through Tuesday currently look to be in the 1- 2" range along and south of I-20, with lesser amounts on the order of 0.25-0.5" further north and northwest in Central Alabama. Locally higher amounts of up to 2.5" may be possible along and south of I-85 based on current forecast trends, so minor puddling and ponding may be an issue in localized areas. Highs Tuesday and Wednesday will be in the upper 60s to mid 70s with lows in the 40s to 50s. Wednesday will be dry before another system slides through with more rain chances Thursday into Thursday night. 12 && .AVIATION... (00Z TAFS) Issued at 728 PM CDT FRI MAR 24 2023 VFR and breezy conditions start off this period over Central Alabama. South winds were generally 10kts to 20kts and will increase this evening. The potential will be for 20 to 30kt winds by 06-09z and then dropping back to 10 to 20kts by sunrise. The southerly winds will slowly veer to west southwest by periods end. Clouds are already developing to the south and west and expect MVFR ceilings before 06z at most terminals. Showers and thunderstorms are expected overnight into Saturday. Between 04-06z, storms will begin affecting TCL/BHM/EET and potentially affect the remainder of the terminals through 13-15z. VFR conditions develop by 17-19z at most terminals as drier air moves in and ceilings clear up. 75 && .FIRE WEATHER... Showers and storms will move through tonight into Saturday morning, with relative humidity values falling into the 30 to 40 percent range Saturday afternoon with 20ft winds 10 to 15 mph with higher gusts. Chances for showers and storms return late Saturday night into Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 80 49 79 / 100 20 0 20 Anniston 61 80 55 79 / 100 20 10 30 Birmingham 62 81 55 79 / 100 10 0 30 Tuscaloosa 64 82 55 79 / 100 10 0 30 Calera 62 82 56 79 / 100 20 10 40 Auburn 63 82 61 76 / 80 50 20 50 Montgomery 67 86 61 78 / 90 30 20 50 Troy 69 87 64 80 / 80 50 20 60 && .BMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Saturday for the following counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton-Clay- Cleburne-Coosa-Dallas-Etowah-Fayette-Greene-Hale-Jefferson-Lamar- Marengo-Marion-Perry-Pickens-Shelby-St. Clair-Sumter-Talladega- Tuscaloosa-Walker-Winston. && SHORT TERM...75 LONG TERM....08 AVIATION...75
Hazardous weather outlook, Mar 24, 3:36 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 336 PM CDT Fri Mar 24 2023 ALZ011>015-017>050-252345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 336 PM CDT Fri Mar 24 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Southerly winds will increase this evening, becoming sustained at 15 to 25 mph, with gusts up to 45 mph. Severe thunderstorms are possible from 10 PM tonight through 8 AM Saturday for much of Central Alabama. Tornadoes and damaging wind gusts are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms remain possible through 8 AM Saturday morning. Severe thunderstorms are possible Sunday afternoon through Sunday night for the southern half of Central Alabama. Large hail and damaging wind gusts are the primary threats at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Saturday morning, as well as on Sunday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 10:52 PM CDT | Tornado Warning | BMX | Marion | 53 min |
| Mar 24, 11:15 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| Mar 24, 11:43 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 47 min |
| Mar 24, 11:45 PM CDT | Special Weather Statement | BMX | Lamar | 30 min |
| Mar 25, 12:09 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Mar 25, 1:10 AM CDT | Special Weather Statement | BMX | Marshall | 35 min |
| Mar 25, 6:38 AM CDT | Special Weather Statement | BMX | Tallapoosa | 37 min |
| Mar 25, 4:50 PM CDT | Special Weather Statement | BMX | Barbour | 25 min |
| Mar 25, 6:04 PM CDT | Special Weather Statement | BMX | Barbour | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.